Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

July 28, 2015Lac qui Parle County, Stevens County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 28, 2015, 3:02 AM CDT for Lac qui Parle County, Stevens County, Yellow Medicine County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2015, 3:02 AM CDT (08:02 UTC)
Expired
Jul 28, 2015, 4:00 AM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Lac qui Parle County, MN, Stevens County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WWUS83 KMPX 280802
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 AM CDT TUE JUL 28 2015
 
MNZ047-054>056-064-280900-
YELLOW MEDICINE-LAC QUI PARLE-SWIFT-CHIPPEWA-STEVENS-
302 AM CDT TUE JUL 28 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS...YELLOW
MEDICINE...CENTRAL CHIPPEWA...WESTERN SWIFT AND LAC QUI PARLE
COUNTIES...

AT 302 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES EAST OF RUDEBUSCH CORNER TO NEAR GOODWIN TO
WHITE...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...MORRIS...CANBY...MADISON...DAWSON...APPLETON...
CLARKFIELD...WOOD LAKE...CHOKIO...MILAN...HANLEY FALLS AND DONNELLY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 17 AND 35.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 0 AND 47.
 U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 127.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 174.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4517 9646 4526 9645 4527 9642 4525 9629
      4522 9627 4518 9610 4541 9612 4542 9625
      4576 9625 4575 9590 4455 9549 4455 9560
      4463 9563 4463 9645
TIME...MOT...LOC 0802Z 259DEG 39KT 4540 9702 4485 9681 4446 9664 
$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 27, 10:57 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 10:57 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT MON JUL 27 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 314 PM CDT MON JUL 27 2015

FAIRLY CHALLENGING FORECAST THROUGH TUESDAY EVENING. A SEASONABLY
POTENT SHORTWAVE WILL LIFT NORTHWEST ALONG THE INTERNATIONAL
BORDER OVERNIGHT INTO TUESDAY. THIS WILL LEAD TO A 990MB SURFACE
LOW THAT WILL TRACK FROM CENTRAL NORTH DAKOTA TO NORTHERN ONTARIO.
A TRAILING COLD FRONT WILL MOVE EASTWARD ACROSS THE REGION LATE
TONIGHT INTO TUESDAY. GIVEN THE STRENGTH AND MAGNITUDE OF THIS
SYSTEM...TOGETHER WITH THE CONVECTION WHICH WILL INEVITABLY
DEVELOP...HAVE DIFFICULTY TRYING TO PIN DOWN THE LOCATION AND
TIMING OF PRECIPITATION. IN ADDITION...HIRES MODELS ARE SLOW TO
CATCH ON TO THE MCS ACROSS IOWA...WHICH DECREASES THE CONFIDENCE
IN THEIR SOLUTIONS GOING FORWARD.

THERE ARE TWO FEATURES THAT ARE DIFFICULT TO TRACK. THE FIRST TRYING
TO DETERMINE WHERE THE CONVECTION WILL DEVELOP LATER TONIGHT. GIVEN
THE STORMS ACROSS IOWA...ONE WOULD THINK THAT THE OVERNIGHT
CONVECTION...WHICH WILL BE DRIVEN BY THE LOW LEVEL JET...WILL BE
FARTHER SOUTH THAN THE NUMERICAL GUIDANCE SUGGESTS...SO HAVE PUSHED
BACK THE TIMING AND DECREASED POPS OVER THE NORTHERN HALF OF THE
CWA. MEANWHILE...THE CONVECTION WHICH DEVELOPS ALONG THE COLD FRONT
SHOULD BECOME ORIENTED INTO A NORTH/SOUTH LINE...AND MOVE EASTWARD
DURING THE EARLY MORNING HOURS. THE CR-NAM NEST ILLUSTRATES THIS
SCENARIO NICELY. CAPE AND SHEAR SHOULD BE SUFFICIENT FOR A FEW
STRONG STORMS ESPECIALLY AS THE LOW LEVEL JET STRENGTHENS
OVERNIGHT...CAUSING DAMAGING WIND TO BE THE PRIMARY THREAT EARLY
TUESDAY MORNING.

IN RETROSPECT...THE LAST FEW NOCTURNAL/EARLY MORNING SYSTEMS HAVE
CAUSED THE PARENT BOUNDARY TO MOVE THROUGH THE REGION FASTER THAN
ANTICIPATED...AND THE NEXT DAYS CONVECTIVE THREAT HAS BEEN FORECAST
TOO FAR WEST. THIS IS IMPORTANT FOR TUESDAYS CONVECTION...SINCE THE
SYNOPTIC COLD FRONT WILL BE THE FOCUS FOR CONVECTIVE INITIATION.
HOWEVER...THE DIFFERENCE BETWEEN THIS SYSTEM AND THE PAST FEW IS THE
NOTABLE STRENGTH OF THE UPPER LEVEL WAVE DRIVING THE SURFACE
FEATURES. GIVEN THE UPPER LEVEL FORCING FOR ASCENT...ANOTHER LOW
LEVEL BOUNDARY (AREA OF CONVERGENCE) SHOULD DEVELOP IN THE WAKE OF
THE MORNING CONVECTION...AND THIS COMBINED WITH MID LEVEL LAPSE
RATES OF 7-8 C/KM...TOGETHER WITH INCREASING DEEP LAYER SHEAR SHOULD
SUPPORT SEVERE STORMS TUESDAY AFTERNOON/EVENING. THE EXACT LOCATION
REMAINS UNCERTAIN...BUT AT THIS TIME EXPECT THE BEST THREAT FOR
STORMS TO BE ALONG AND EAST OF A LINE FROM ALERT LEA MN THROUGH RICE
LAKE WI.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON JUL 27 2015

THE LARGE SCALE PATTERN THROUGH THE EXTENDED PERIOD LOOKS TO BE
DOMINATED BY NORTHWEST UPPER FLOW AS THE STRONG SHORTWAVE MOVING
THROUGH OVER THE NEXT 36 HOURS CLOSES OFF OVER HUDSON BAY AND
REMAINS NEARLY STATIONARY THROUGH THE BALANCE OF THE FORECAST
PERIOD. THE 12Z GUIDANCE IS IN FAIRLY GOOD AGREEMENT ON THIS
SCENARIO. OVERALL... THIS RESULTS IN A FAIRLY DRY PATTERN FOR OUR
AREA THROUGH THE PERIOD AS THE MORE SIGNIFICANT
MOISTURE/INSTABILITY WILL BE DISPLACED SOUTH OF THE AREA.

LINGERING STORMS THAT REDEVELOP TOMORROW AFTERNOON SHOULD EXIT THE
EASTERN PORTION OF THE AREA DURING THE EVENING HOURS... WITH MUCH
DRIER AIR WORKING IN OVERNIGHT. DRY NORTHWEST FLOW AND HIGH
PRESSURE SHOULD THEN KEEP THINGS FAIR AND DRY WITH NEAR NORMAL
TEMPERATURES THROUGH FRIDAY. A WEAK SURFACE THROUGH DOES LOOK TO
DROP THROUGH THE AREA LATE THURSDAY/EARLY FRIDAY... BUT GIVEN
MINIMAL MOISTURE RETURN AHEAD OF IT AND MEAGER MID-UPPER LEVEL
SUPPORT... IT LOOKS LIKE IT SHOULD MOVE THROUGH DRY. PCPN CHANCES
RETURN SATURDAY AND SATURDAY NIGHT AS A MORE HEALTHY UPPER WAVE
AND SURFACE FRONT MOVE THROUGH THE REGION. THE GFS AND ECMWF
DIFFER A BIT ON TIMING AND POSITION OF THE UPPER WAVE... WITH THE
ECMWF BRINGING THE UPPER SUPPORT FARTHER SOUTH/EAST THAN THE GFS.
BUT... THE DIFFERENCES DON/T IMPACT THE OVERALL POPS TOO MUCH AT
THIS POINT... WITH CHANCES LOOKING WARRANTED FOR SATURDAY AND
SATURDAY NIGHT THEN DRYING OUT FOR MOST OF THE AREA FOR SUNDAY. WE
COULD SEE PCPN TRY TO WORK BACK NORTH ON MONDAY AS THE BAROCLINIC
ZONE LIFTS NORTHWARD... SO INCLUDED SOME CHANCE POPS FOR THAT
POSSIBILITY. AT THIS POINT... THERE ARE NO SIGNALS THROUGH PERIOD
FROM WEDNESDAY THROUGH MONDAY FOR ANY WIDESPREAD SIGNIFICANT PCPN
OR SEVERE WEATHER ACROSS THE AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1057 PM CDT MON JUL 27 2015

A LINE OF TSRA ACROSS THE CENTRAL DAKOTAS WILL REACH WESTERN MN
AROUND 09Z...THE TWIN CITIES NEAR 12Z AND KEAU AFTER 15Z. SOME
DEVELOPMENT MAY OCCUR AHEAD OF THIS LINE ALONG A WARM FRONT
LIFTING NORTH ACROSS SOUTHERN MN...SKEWING THE TIME A LITTLE. THE
OVERALL TREND IN THIS PACKAGE WAS TO SLOW DOWN THE ONSET OF THE TEMPO
GROUP BY AN HOUR OR SO. CONFIDENCE IS ALSO LOWERING ON MVFR
CEILINGS/VSBYS IN ADVANCE OF THE LINE WITH CONFIDENCE REMAINING
HIGH ON MVFR OR LOWER CEILINGS/VSBYS FOR A FEW HOURS IN THE WAKE
OF THE SHRA/TSRA. SURFACE WINDS WILL INCREASE EARLY ON TUESDAY AS
THE GRADIENT TIGHTENS AHEAD OF AN APPROACHING COLD FRONT. SE WINDS
AT 15-20KTS GUSTING 25KTS ARE LIKELY. THE FRONT WILL NOT PASS THE
TWIN CITIES UNTIL TUESDAY EVENING WHICH MEANS MORE SHRA/TSRA
DEVELOPMENT IS POSSIBLE TUESDAY AFTERNOON AND EVENING ACROSS
EASTERN MN AND WESTERN WI.

KMSP...THE TIMING OF THE SHRA/TSRA HAS SLOWED A BIT WITH TUESDAY
MORNING LOOKING BEST FOR PERHAPS TWO ROUNDS OF STORMS. AT THIS
POINT...INDICATED THE TEMPO FROM 12Z-15Z...BUT THIS MAY STILL BE
TOO EARLY AND NEED TO BE EXTENDED THROUGH THE MORNING (17Z). MORE
DEVELOPMENT IS POSSIBLE IN THE AFTERNOON AHEAD OF A COLD FRONT
BUT THERE IS QUITE A BIT OF UNCERTAINTY...ESPECIALLY DUE TO HOW
THE MORNING ACTIVITY WORK OUT.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS W AT 20G30KT.
THU...VFR. WINDS W AT 10-15 KT.
FRI...VFR. WINDS W AT 5 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...99
AVIATION...RAH
Hazardous weather outlook, Jul 27, 7:13 PM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT MON JUL 27 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
713 PM CDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE LATER THIS EVENING ACROSS
WESTERN MINNESOTA AND OVERNIGHT ACROSS EASTERN MINNESOTA. A FEW
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
IN ADDITION...TORRENTIAL DOWNPOURS ARE LIKELY WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES COULD APPROACH OR EXCEED 95 DEGREES
TUESDAY AFTERNOON IN EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN.

THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY ACROSS EASTERN
MINNESOTA AND WESTERN WISCONSIN. A FEW OF THE STORMS COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN ON
TUESDAY.

In the hours before

Special weather statement, Jul 28, 3:02 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
302 AM CDT TUE JUL 28 2015

MNZ047-054>056-064-280900-
YELLOW MEDICINE-LAC QUI PARLE-SWIFT-CHIPPEWA-STEVENS-
302 AM CDT TUE JUL 28 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS...YELLOW
MEDICINE...CENTRAL CHIPPEWA...WESTERN SWIFT AND LAC QUI PARLE
COUNTIES...

AT 302 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES EAST OF RUDEBUSCH CORNER TO NEAR GOODWIN TO
WHITE...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...MORRIS...CANBY...MADISON...DAWSON...APPLETON...
CLARKFIELD...WOOD LAKE...CHOKIO...MILAN...HANLEY FALLS AND DONNELLY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 17 AND 35.
 U.S. HIGHWAY 212 BETWEEN MILE MARKERS 0 AND 47.
 U.S. HIGHWAY 75 BETWEEN MILE MARKERS 95 AND 127.
 U.S. HIGHWAY 59 BETWEEN MILE MARKERS 87 AND 174.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4517 9646 4526 9645 4527 9642 4525 9629
      4522 9627 4518 9610 4541 9612 4542 9625
      4576 9625 4575 9590 4455 9549 4455 9560
      4463 9563 4463 9645
TIME...MOT...LOC 0802Z 259DEG 39KT 4540 9702 4485 9681 4446 9664

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:21 AM CDTSpecial Weather StatementMPXYellow Medicine24 min
Jul 28, 4:07 AM CDTSpecial Weather StatementMPXBrown, Chippewa, Kandiyohi, Meeker, Pope, Redwood and 2 more23 min
Jul 28, 4:55 AM CDTSpecial Weather StatementMPXBenton, McLeod, Meeker, Sherburne, Sibley, Stearns and 1 more65 min
Jul 28, 5:18 AM CDTSpecial Weather StatementMPXAnoka, Dakota, Hennepin, Isanti, Mille Lacs, Ramsey and 1 more57 min
Jul 28, 6:21 AM CDTSpecial Weather StatementMPXAnoka, Dakota, Hennepin, Ramsey, Scott, Washington54 min
Jul 28, 6:25 AM CDTSpecial Weather StatementMPXChisago, Isanti, Kanabec, Mille Lacs35 min
Jul 28, 6:29 AM CDTSpecial Weather StatementMPXRice, Steele, Waseca61 min
Jul 28, 7:05 AM CDTSpecial Weather StatementMPXGoodhue55 min
Jul 28, 7:12 AM CDTSpecial Weather StatementMPXPierce, Saint Croix63 min
Jul 28, 7:47 AM CDTSpecial Weather StatementMPXPepin58 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.